MAUDE Adverse Event Report: DUTCH OPTHALMIC RESEARCH CENTER BV EVA, COMBINED MACHINE INCLUDING LASER (DORC CONNECTOR)

DUTCH OPTHALMIC RESEARCH CENTER BV EVA, COMBINED MACHINE INCLUDING LASER (DORC CONNECTOR)
Model Number 8000.COM02
Medical Device Problem Code Device Operational Issue (2914)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/29/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This reportable event was identified during a voluntary retrospective review of all complaints since 2015 by the manufacturer (b)(4).Details of this activity were discussed with cdrh office of compliance (b)(6) during a tele-conference on (b)(6).As per complaint description, irrigation turned off and it was not informed by the unit.This would have had serious impact to patient if surgeon did not notice the unit and hence this complaint is concluded as reportable.The harm was a possible hypotony.No information reviewed suggests that this patient was harmed.All available information has been disclosed.This complaint has now been closed.
 
Event or Problem Description
Irrigation spontaneously switched off.No further information available.
 
Additional Manufacturer Narrative
The final conclusion is: it was determined that a pump error during surgery was detected by the system, which reported an error code and triggered the machine to go to a safe state.If an error (such as occurred in this case) occurs, the eva adopts a safe state.Aspiration is stopped (the end is open to ambient) and irrigation is at bottle height.The irrigation pressure is maintained as in gravity mode, for vgpc mode the irrigation pressure will stay as is for at least 30 seconds, then drops to bottle height.Due to passive aspiration (eye pressure is high, aspiration to ambient) there would be a flow into the cutter, similar to the use of a backflush instrument.If, during this period the cutter port is positioned close to tissue, the flow could cause tissue to be stuck to the cutter.In the event that a failure occurs it is typical clinical practice to stabilize the eye as necessary and carefully withdraw the instruments from the eye.The surgeon can then complete the procedure using other means (either after a restart of the machine or using alternative methods.) during careful removal of the instruments, it would normally be expected that any tissue adherence to the instruments be noted and corrected, but retinal breaks are a well documented and anticipated intraoperative complication of vitreous surgery.Dorc has reviewed its records and no similar occurrences of complaints of this type have been recorded from this customer, which may indicate a pattern of failure or use error.Furthermore, a review of dorc's post market surveillance has identified no similar patient harm incidents occurring in the last 12 months, indicating that although occasional device failures occur (and are foreseen in the risk management file) then a safe state is attained in the large majority of cases.The machine is now operating normally, without recurrence of issues, and the root cause of the original pump error cannot be determined definitively at this time.Such errors can occur for a range of reasons, due to either machine malfunctions or external factors such as consistency of pneumatic supply etc.Dorc will continue to monitor complaints and will file as appropriate should further information on the root cause of the failure become apparent, or further reportable information relating to failures of this type emerge.

Brand Name
EVA, COMBINED MACHINE INCLUDING LASER (DORC CONNECTOR)
Common Device Name
EVA, COMBINED MACHINE INCLUDING LASER (DORC CONNECTOR)
Manufacturer (Section D)
DUTCH OPTHALMIC RESEARCH CENTER BV
scheijdelveweg 2
zuidland, 3214V N
NL  3214VN
MDR Report Key7648088
Report Number1222074-2018-00210
Device Sequence Number157167
Product Code HQC
UDI-Device Identifier08717872019659
UDI-Public08717872019659
Combination Product (Y/N)N
Initial Reporter CountryBE
PMA/510(K) Number
K142877
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/01/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Model Number8000.COM02
Device Catalogue Number8000.COM02
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 11/29/2016
Supplement Date Received by Manufacturer11/29/2016
Initial Report FDA Received Date06/28/2018
Supplement Report FDA Received Date10/01/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1